Alert archive / Washington / Heavy Snow Warnings in 2006

Heavy Snow Warning 2, NWS Spokane, WA

January 16, 20066 counties in Washington

NWS Spokane, WA issued this heavy snow warning at Jan 16, 2006, 4:01 AM PST for 6 counties in Washington. It took effect at Jan 16, 2006, 7:00 AM PST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2006, 4:01 AM PST (12:01 UTC)
In effect from
Jan 16, 2006, 7:00 AM PST
Expired
Jan 17, 2006, 11:03 AM PST
In force
28 hr
Issued by
NWS Spokane, WA

Counties Douglas County, WA, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 84 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this heavy snow warning went out at Jan 16, 3:40 AM PST, 21 minutes earlier.

Area forecast discussion, Jan 16, 3:40 AM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
340 AM PST MON JAN 16 2006

.SYNOPSIS...ANOTHER STRONG WEATHER SYSTEM WILL MOVE INTO THE REGION
TODAY...RESULTING IN A RETURN TO WINTRY...WET AND WINDY WEATHER
THROUGH AT LEAST WEDNESDAY.

&&

.DISCUSSION...
TODAY THROUGH WED...HAVE ISSUED NUMEROUS WINTER WX HIGHLIGHTS THIS
MORNING TO DEAL WITH THE NEXT STORM DUE TO MOVE INTO THE PAC NW
TODAY. WARM-FRONTAL PCPN INCREASING ATTM ACROSS WRN ORE AND WA...WITH
THIS CANOPY OF STRATIFORM PCPN STILL EXPECTED TO SPREAD E THRU ERN WA
DURING THE DAY. COLD AIR MASS ALREADY IN PLACE COMBINED WITH S/SELY
LOW-LEVEL FLOW WILL ALLOW SNOW TO DEVELOP ACROSS MOST ZONES DURING
THE DAY. HOWEVER...JUST LIKE RECENT STORMS, STRONG SWLY 850MB JET
SETTING UP FROM THE LOWER COLUMBIA BASIN TO SPOKANE TONIGHT WILL HELP
TO RAISE SNOW LEVELS TO ABOVE 3K FT MSL FOR ALL BUT THE NRN MTN ZONES
BY TUES MORNING. WITHIN THIS THERMAL RIDGE...WEVE INTRODUCED A
MENTION OF MIXED-PHASE PCPN BY LATER THIS AFTERNOON FOR THE UPPER
COLUMBIA BASIN AND THE WATERVILLE PLATEAU. NOSE OF THIS WARM-LYR TO
WORK ITS WAY N INTO SPOKANE BY THIS EVENING...WITH THE THREAT OF
MIXED-PHASE PCPN INCREASING THERE AS WELL. AS FAR AS WINDS...EVEN
WITHOUT CAA...WINDY WX ANTICIPATED FOR THE ERN BASIN AND PALOUSE
REGION BY TUES. ONCE THE MAIN COLD-FRONT MOVES E INTO MT TUES...UPPER
TROF AND ASSOCIATED DEEP INSTABILITY WILL BE OVER THE PAC NW THRU AT
LEAST WED...WITH AT LEAST TWO ADDITIONAL SHORT-WAVE TROFS EMBEDDED
WITHIN THE MAIN UPPER LOW. THESE WAVES...COMBINED WITH THE INCREASED
INSTABILITY AND OROGRAPHIC FORCING FOR ASCENT WILL KEEP THE HEAVY
SNOW ACCUMULATIONS GOING FOR THE N ID MTNS INTO WED MORNING. BZ

WEDNESDAY NIGHT THROUGH SUNDAY...UNSETTLED PROGRESSIVE PATTERN TO
CONTINUE IN THE EXTENDED PERIOD. PREFER THE GFS SOLUTION OVER THE
ECMWF AS THE EURO HAS BEEN SLOWER TO CATCH ONTO THE IDEA OF A TROUGH
PASSAGE ON FRIDAY AND ANOTHER ONE APPROACHING THE WEST COAST
SATURDAY. TROUGHS LOOK TO PASS OVER THE INLAND NORTHWEST WEDNESDAY
NIGHT...FRIDAY/FRIDAY NIGHT AND EARLY SUNDAY MORNING...WITH WEAK
RIDGING IN-BETWEEN SYSTEMS. TEMPERATURES WILL RETURN TO NEAR NORMAL
WITH MOST OF THE PRECIPITATION FALLING AS SNOW. THE EXCEPTION TO THIS
IS ACROSS THE BASIN AREAS WHERE RAIN OR SNOW IS POSSIBLE.  /KOCH

&&

.AVIATION...
LCL STRATUS HAS FORMED ACROSS THE KGEG/KCOE AREA THIS MORNING
PRODUCING MVFR/IFR CIGS. SNOW AND MVFR CIGS AND VSBYS WILL
SPREAD INTO THE LEE OF THE CASCADES AND KEAT AFT 16Z...AND REACHING
KGEG-KCOE-KPUW REGION AFT 21Z. CONDITIONS WILL QUICKLY DETERIORATE TO
IFR AFTER THE ONSET OF SNOW...AND SHOULD COVER MOST TAF SITES BY 00Z.
EXPECT MOUNTAIN AND TERRAIN OBSCURATIONS DUE TO IFR/LIFR CEILINGS AND
VISIBILITIES. A WINTRY MIX OF PCPN IS EXPECTED TO DEVELOP FROM KEAT-
KMWH-KPUW AFTER 02Z AND GRADUALLY SPREAD NORTHWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        33  33  39  31  35  25 /  50 100  80  50  50  30
COEUR DALENE  33  32  38  32  36  27 /  50 100  90  60  60  30
PULLMAN        36  32  41  32  38  27 /  30  90  80  50  50  30
LEWISTON       40  35  44  34  42  31 /  30  70  80  50  30  20
COLVILLE       33  30  34  29  33  23 /  70 100  90  60  40  20
SANDPOINT      33  30  34  30  35  27 /  40 100 100  70  60  50
KELLOGG        33  30  39  32  37  21 /  30  90 100  70  60  60
MOSES LAKE     34  32  41  30  38  28 /  80  70  20  20  20  10
WENATCHEE      34  30  37  29  35  26 /  80  90  20  20  20  10
OMAK           33  29  37  28  33  24 /  90  90  60  20  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING 4P MON TO 4A WED NRN/CNTRL PANHANDLE.
     SNOW ADVISORY 1P MON TO 1A TUE COEUR DALENE AREA.
WA...SNOW ADVISORY 10A MON TO 10A TUE NE BLUE MOUNTAINS.
     WINTER WEATHER ADVSY 7A TO 7P MON MOSES LAKE AREA...UPPER
       COLUMBIA BASIN.
     SNOW ADVSY 1P MON TO 1A TUE SPOKANE AREA.
     HEAVY SNOW WARNING 1P MON TO 4P TUE NORTHEAST MOUNTAINS.
     HEAVY SNOW WARNING 10A MON TO 10A TUE FOR OKANOGAN HIGHLANDS.
     WINTER WEATHER ADVSY 7A TO 10P MON WENATCHEE AREA...WATERVILLE
       PLATEAU.
     SNOW ADVSY 7A MON TO 10A TUE EAST SLOPES NORTHERN CASCADES.
     HEAVY SNOW WARNING 7A MON TO 7A TUE FOR OKANOGAN VALLEY.
&&
Hazardous weather outlook, Jan 15, 8:14 PM PST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
814 PM PST SUN JAN 15 2006

IDZ001-004-WAZ037-038-041>044-170415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...
MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
814 PM PST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
     TUESDAY MORNING FOR OKANOGAN HIGHLANDS...EAST SLOPES NORTH
     CASCADES...OKANOGAN VALLEY
   WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
     TUESDAY AFTERNOON FOR NORTH IDAHO PANHANDLE...CENTRAL
     PANHANDLE MOUNTAINS...NORTHEAST MOUNTAINS
   WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
     MONDAY NIGHT FOR WENATCHEE AREA...WATERVILLE PLATEAU

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER POTENT PACIFIC STORM WILL MOVE INTO THE AREA ON MONDAY.
SNOW IS EXPECTED TO DEVELOP BY MONDAY MORNING AND CONTINUE THROUGH TUESDAY
BEFORE TAPERING OFF ON TUESDAY NIGHT. HEAVY SNOW ACCUMULATIONS ARE
POSSIBLE WITH THIS STORM BOTH IN THE MOUNTAINS AS WELL AS THE
NORTHERN VALLEYS. 4 TO 7 INCHES OF SNOW ARE POSSIBLE IN THE
NORTHERN VALLEYS...INCLUDING COLVILLE...DEER PARK...REPUBLIC AND
SANDPOINT. AROUND A FOOT OF SNOW IS POSSIBLE IN THE MOUNTAINS.

THIS NEXT ROUND OF SNOW AND RAIN MAY CAUSE RENEWED RISES ON MANY
OF THE SMALL RIVERS AND STREAMS IN THE AREA BY MID WEEK.

IDZ002-003-026-027-WAZ031>036-170415-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE
814 PM PST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER POTENT PACIFIC STORM WILL MOVE INTO THE AREA ON MONDAY.
SNOW IS EXPECTED TO DEVELOP BY MONDAY AFTERNOON AND CONTINUE THROUGH TUESDAY
BEFORE TAPERING OFF ON TUESDAY NIGHT. THE SPOKANE AND COEUR
DALENE AREA AS WELL AS THE PALOUSE HAVE THE POTENTIAL TO RECEIVE
1 TO 3 INCHES OF SNOW TUESDAY MORNING BEFORE CHANGING TO RAIN ON
TUESDAY AFTERNOON.

THIS NEXT ROUND OF SNOW AND RAIN MAY CAUSE RENEWED RISES ON MANY
OF THE SMALL RIVERS AND STREAMS IN THE AREA BY MID WEEK.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 4:01 AM PSTSnow AdvisoryOTXAsotin, Garfield, Lincoln, Spokane30 hr
Jan 16, 4:01 AM PSTWinter Storm WarningOTXDouglas, Grant47 hr
Jan 16, 4:01 AM PSTWinter Weather AdvisoryOTXAdams, Chelan, Douglas, Grant, Lincoln, Okanogan15 hr

Nearby

Heavy Snow Warnings in Washington, 2006Every heavy snow warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.